Wyoming, 2022

High Wind in Wyoming, November 2, 2022

November 2, 2022 · NWS UNR · 3 events in 3 counties and zones

Gusty south to southwest winds developed over much of northeastern Wyoming during the morning hours. The strongest winds, with gusts to 60 mph, developed over far northeastern Wyoming during the late morning into midday hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Gusty south to southwest winds developed over much of northeastern Wyoming during the morning hours. The strongest winds, with gusts to 60 mph, developed over far northeastern Wyoming during the late morning into midday hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 2, 4:26 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Nov 2, 4:26 AM MST, 4 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
526 AM MDT Wed Nov 2 2022

.DISCUSSION...(Today Through Tuesday)
Issued at 201 AM MDT Wed Nov 2 2022

Splitting long wave upper trough continues to shift east and will
push into the Plains by Thursday. Associated main sfc low will
push east and trend south toward the stronger upper level
support/jet in the southern Plains. Locally, this will allow a
cold front to shift through the region supporting much colder
temps and chances for snow for parts of the FA Thur. Sfc pressure
falls have leveled out across the region with associated gusty
winds ongoing, mainly across parts of WY. A period of gusty SW
winds at or near warning level are still on track for NE WY and
parts of the northern Black Hills. However, models have backed off
on the stronger potentials, esp on the NW SD plains, likely given
a weakening sfc low across the region and associated diminishing
LLJ. Hence, felt it prudent to trim back the high wind warning to
areas with the higher probs for reaching criteria, mainly NE WY,
which at this time are only marginal. Another very warm day is on
track for the area with 70s widespread and few 80s on the SD
plains, supporting near record highs. Winds will be strongest in
the morning, with a diminishing trend this afternoon as the
strongest pressure falls trend away from the region. Sfc cold
front will begin to shift into the region this evening with winds
shifting NW. Winds look breezy tonight into Thur given CAA and
pressure rises behind the front, esp on the SD Plains, with near
adv levels expected in the lee of the BH (mainly the Pennington
County Plains). The upper trough will split with the northern
stream portion quickly progressing through the Northern Plains and
into the upper Midwest. Strong CAA expected with this system,
which will allow for mainly snow chances as the upper trough
advects through the region Thur. Models have trended drier with
precip late tonight into Thur, likely due to the bulk of lift
shifting quickly south of the FA and with locally less moisture to
work with. Have dropped snow accums in the west, in line these
trends. Much cooler temps are on track for Thur, with highs in the
30s and 40s and lows Thur night in the teens and 20s. After a
cool Thur and Fri, WAA will spread back over the region Sat as Pac
downslope air moves into the region per shortwave ridging. The
next upper trough then moves into the region later Sat into
Sunday, bringing more chances for light rain/snow. Continued
support for a sig pattern change next week with winter like temps
possibly arriving later in the week, as a massive upper level
ridge builds into Alaska, dislodging a chunk of arctic air. This
would support an unsettled pattern as well, as the main storm
track sets up just south of the FA. However, confidence in temps,
wx, and system timing remains quite low per lack of model
consistency wrt to heights, upper trough structure, and associated
jet dynamics.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 526 AM MDT Wed Nov 2 2022

VFR conditions will continue through most of the period. Late in
the period, particularly after 06z, MVFR/IFR conditions may begin
to overspread northeastern WY as light snow moves into the area.

Strong southwest winds will persist over northeastern WY and
portions of far western SD through this afternoon. Ongoing low-
level wind shear over portions of the western SD plains will
persist through daybreak. After sunrise, the nocturnal inversion
over this area will mix out, giving way to gusty southwest winds.

A cold front will arrive late in the period, generally crossing
the area from northwest to southeast in the 00-12z time frame.
This front will bring a shift to northwesterly winds, some of
which could be strong beginning around 06z.

&&

.FIRE WEATHER...
Issued At 201 AM MDT Wed Nov 2 2022

Breezy southwest winds ahead of a low pressure system, coupled
with very dry air and warm temperatures, will support critical
fire weather conditions over northeast WY and western SD today.
Min RH of 10 to 15 percent are expected today, possibly lower in
some areas where stronger heating results. The strongest winds are
forecast over northeast WY, where gusts over 55 mph will be
possible. A cold front will move through the region this evening
with increasing chances for snow late tonight into Thursday. An
inch or two of accumulation will be possible over northeast WY
and parts of the Black Hills. Cooler and unsettled weather can
then be expected into early next week.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 9 PM MDT this evening for SDZ319>335.
     High Wind Warning until 3 PM MDT this afternoon for SDZ024.
     Wind Advisory until 3 PM MDT this afternoon for SDZ025.
WY...Red Flag Warning until 9 PM MDT this evening for WYZ314>318.
     High Wind Warning until 3 PM MDT this afternoon for WYZ054>057-
     071.
&&

DISCUSSION...JC
AVIATION...Sherburn
FIRE WEATHER...JC
Hazardous weather outlook, Nov 2, 3:42 AM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
442 AM MDT Wed Nov 2 2022

SDZ002-012>014-025>032-041>044-046-047-049-072>074-WYZ058-071-
031300-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Weston-
Northeastern Crook-
442 AM MDT Wed Nov 2 2022 /542 AM CDT Wed Nov 2 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected through this evening
given above average temperatures, dry weather, and strong
southwest winds. See the associated RFWUNR product for more
information.

A cold front will cross the region this evening into tonight,
bringing much cooler temperatures along with strong northwest
winds in some locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for snow across the area tomorrow. Minor snow
accumulations, generally under an inch, are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-WYZ054>057-031300-
Northern Black Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-
442 AM MDT Wed Nov 2 2022

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Critical fire weather conditions are expected through this evening
given above average temperatures, dry weather, and strong
southwest winds. Winds may gust up to 60 mph at times. See the
associated RFWUNR and NPWUNR products for more information.

A cold front will cross the region this evening into tonight,
bringing much cooler temperatures along with strong northwest
winds in some locations. Light snow is expected to develop late
tonight, with minor accumulations possible by daybreak Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow chances will continue tomorrow. Storm total snow accumulations
up to an inch or two will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-031300-
Harding-
442 AM MDT Wed Nov 2 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Elevated to near-critical fire weather conditions are expected
today given above average temperatures, dry weather, and strong
southwest winds.

A cold front will cross the region this evening into tonight,
bringing much cooler temperatures and strong northwest winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for snow across the area tomorrow. Minor snow
accumulations, generally under an inch, are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
November 2, 9:00 AM MST to 1:00 PM MST
Where
Northern Campbell forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Public
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Wyoming Black Hills

When
November 2, 11:30 AM MST to 12:30 PM MST
Where
Wyoming Black Hills forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
November 2, 11:30 AM MST to 12:30 PM MST
Where
Northeastern Crook forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056228, 1056230, 1056231.